From the 1960's to the late 1980's, the development of antidepressants remained fairly stagnant. Every few years a new antidepressant would be introduced, but always with major accompanying side effects. Some medications were sedating while others were stimulating. None could treat the depression without causing side effects of one type or another.
Scientists spent twenty years developing and testing compounds problems, including impotence and an inability to achieve orgasm. Among women, nearly 2 percent reported difficulty achieving orgasm. In the Zoloft trials 16 percent of men and 2 percent of women had sexual problems. However, these data are likely to be grossly underestimated if the same discrepancies hold true for these drugs as they did for Prozac. Based on my own patients' experience, I think all the SSRI's cause approximately the same level of sexual dysfunction as Prozac does, although Paxil may be the worst offender.
Despite the manufacturers' initial findings that Prozac and other SSRI's don't cause weight gain, researchers, clinicians, and patients have been indicating just the opposite. Research is still trickling in, but reports are indicating that people who take SSRI's for longer than three to six months frequently gain weight. This may explain the initial clinical data, which found that people lost weight during the first six weeks they were on SSRI's. In fact, Eli Lilly considered seeking approval of Prozac as a treatment for obesity based on its initial clinical trials.
Physicians were taken aback when they began to see weight gain in their patients on SSRI's. One researcher described the phenomenon as "completely unexpected" and stated, "We would be remiss if we do not inform our patients that weight gain may be associated with the use of fluoxetine [Prozac]." A study, published in the International Clinics of Psychopharmacology, found that 23 to 40 percent of psychiatric inpatients gained weight after two months of treatment with Prozac. Many of my patients have more intense carbohydrate cravings, probably the result of several mechanisms altered by the SSRI's. Others find that they simply gain weight more easily. Although more research is needed, I've found a definite link between weight gain and SSRI's in my patients.
Selective serotonin reuptake inhibitors can have varying effects on sleep, ranging from insomnia to hypersomnia (excessive need for sleep). Some SSRI's (Prozac, Zoloft) are more likely to cause insomnia, while others (Pax ii, Celexa, Luvox) are more likely to cause hypersomnia, but because we are all wired a bit differently, the effects may be completely opposite in some people. For example, SSRI's may either alleviate or cause tension or migraine headaches. Prozac and Zoloft in particular can have a stimulant effect, causing agitation, nervousness, or anxiety in 10 to 15 percent of patients. An additional one in five patients on SSRI's (most commonly Paxil or Luvox) may feel drowsy or drugged. At least 5 percent of people stop taking their medication because of this side effect.
Since the vast majority of serotonin production in the body is related to the gastrointestinal tract, it is not surprising that all of the SSRI's can cause digestive disturbances, such as nausea and diarrhea. As an example, Prozac can cause nausea (in 21.1 percent of patients), diarrhea (12.3 percent), dry mouth (9.5 percent), indigestion (6.4 percent), abdominal pain (3.4 percent), and vomiting (2.4 percent). This class of drugs can also cause excessive sweating, skin rashes, abnormal dreams, and seizures (in about 0.2 percent of patients, which is about the average rate as far as most antidepressants go, with the exception of Wellbutrin-immediate release form, but not sustained release form-and Anafranil, which carry a higher risk, and Desyrel and Serzone, which do not increase seizure risk at all). Although SSRI's are much better tolerated than older antidepressants, it is clear that they're a far cry from side-effect free miracle drugs.